MAUDE Adverse Event Report: ETHICON INC. ULTRAPRO* PART. ABSORB. MESH; MESH, SURGICAL, POLYMERIC

ETHICON INC. ULTRAPRO* PART. ABSORB. MESH; MESH, SURGICAL, POLYMERIC
Catalog Number UMR3
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Neuropathy (1983); Pain (1994)
Date of Event 01/01/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The review of the batch manufacturing records was conducted, and the batch met all finished goods release criteria.To date the device has not been returned.If the device or further details are received at the later date a supplemental medwatch will be sent.This medwatch report is in response to receipt of maude event report mw5083121.
 
Event or Problem Description
It was reported that the patient underwent a laparoscopic left inguinal herniorraphy on (b)(6) 2016 and the mesh was implanted.At the time of surgery, the pelvis was explored and the patient had an easily reducible indirect left inguinal hernia.The peritoneum was then taken down from the left inguinal area and the hernia sac was reduced.A piece of mesh was then fashioned, laid on the floor of the inguinal area and secured to the surrounding fascia with a tacking device.The patient was taken to recovery in stable condition with no complications.Since the surgery, the patient experienced chronic pelvis, groin and genital area pain.It was also reported that the patient was and currently under neurologist care.During the recovery process, the hair on legs from the knees to feet fell out.At this same time, the patient began feeling intense burning pain in both calves and forearms.The surgeon opined that the pain in the pelvis was a normal part of recovery but did not have an opinion regarding the symptoms in legs and arms.The patient received a steroid injection in pelvis which numbed pelvis for the rest of the day, but the pelvic pain returned that night.The patient also was prescribed with lyrica, gabapentin.Multiple blood tests were done and with no findings.Skin biopsy revealed a idiopathic fiber neuropathy which was causing all the burning pain.Then over the next several months the patient underwent more test which produced no results or indications on what was causing this idiopathic small fiber neuropathy.During the past two years the patient additionally developed painful autoimmune symptoms throughout entire body; inflamed joints and minor swelling.These new symptoms were only successfully controlled with large doses of prednisone.Since the onset of the new symptoms, blood work could not present any positive indication that would suggest the common autoimmune diseases.The surgeon opined that it most likely could be worse off to have the mesh replaced and that he would not perform the surgery.The device remains implanted.Additional information will be requested.
 
Additional Manufacturer Narrative
Attempts are being made to obtain the additional information.To date no response has been provided.If further details are received at the later date a supplemental medwatch will be sent.For surgeon: what were symptoms following the index surgical procedure (b)(6) 2014? onset date? what is your opinion regarding a cause of patient¿s chronic pain? what medical intervention was given for the pain management? results? does the patient require a surgical intervention? was any deficiency of the mesh? if yes, please describe it.What is the patient's current status? for neurologist: what is your opinion regarding a cause of patient¿s chronic pain and idiopathic fiber neuropathy? what was medical intervention provided for the patient¿s symptoms? what is your observation regarding the patient¿s condition? what was a reason for sending the patient for surgeon¿s consultation? does the patient require a surgical intervention?.
 
Event or Problem Description
It was reported that the patient continues to experience many bad symptoms long after the hernia surgery and the implantation of the mesh, and the patient is still currently under the care of (b)(6).It was reported that the patient's overall condition continues to worsen with the idiopathic small fiber neuropathy, idiopathic progressive polyneuropathy, and all of the auto-immune symptoms he is experiencing.It was reported that with all of the extensive testing that msu has performed and additional specialist that the patient has been sent to, there has been no clear indication of what is causing all of this.It was reported that the only certainty of the patient's condition is that all of these symptoms began immediately following the hernia surgery and the implantation of the mesh.It was reported that it was when all of the hair fell out of the patient's legs and the intense burning pain began in the patient's calves and forearms and hands, leading to a skin biopsy with a diagnosis of small fiber neuropathy, idiopathic.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).

Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8385014
Report Number2210968-2019-79207
Device Sequence Number16240502
Product Code FTL
UDI-Device Identifier10705031132498
UDI-Public10705031132498
Combination Product (Y/N)N
PMA/510(K) Number
K033337
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2020
Device Catalogue NumberUMR3
Device Lot NumberJB8BJWA0
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/07/2019
Supplement Date Received by Manufacturer03/01/2019
08/07/2019
Initial Report FDA Received Date03/03/2019
Supplement Report FDA Received Date03/08/2019
09/02/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR
Patient Weight91